Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 24, 2004, 7:42 AM CDT for Marion County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2004, 7:42 AM CDT (12:42 UTC)
- Expired
- Jul 24, 2004, 11:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 241246
FFWICT
KSC115-241645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT SAT JUL 24 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MARION COUNTY IN CENTRAL KANSAS
* UNTIL 1145 AM CDT
* AT 740 AM CDT...A TRAINED WEATHER SPOTTER REPORTED NUMEROUS ROADS
CONTINUED TO BE IMPASSIBLE DUE TO HIGH WATER IN SOUTHERN MARION
COUNTY, ESPECIALLY NEAR PEABODY AND HILLSBORO. INDIGO ROAD SOUTH OF
HILLSBORO HAD WATER OVER THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.
REPEATING...A FLASH FLOOD WARNING HAS BEEN REISSUED FOR MARION COUNTY
UNTIL 1145 AM CDT.
LAT...LON 3839 9687 3812 9687 3811 9713 3819 9715
3819 9732 3837 9732
$$
/KETCHAM
NNNN1 follow-up statement
000
WGUS73 KICT 241449
FFSICT
KSC115-241645-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
945 AM CDT SAT JUL 24 2004
...A FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY UNTIL 1145 AM
CDT...
AT 945 AM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAINS HAD ENDED ACROSS THE AREA. HOWEVER SCATTERED AREAS
OF LIGHT TO MODERATE RAIN WILL CONTINUE INTO MIDDAY. ADDITIONAL
RAINFALL SHOULD BE LIGHTER, AVERAGING AROUND ONE-QUARTER OF INCH.
AT 941 AM CDT LAW ENFORCEMENT REPORTED THAT WATER LEVELS WERE
BEGINNING TO RECEDE ACROSS THE PEABODY AREA. HOWEVER, MOST RURAL
ROADS REMAIN COVERED WITH HIGH WATER ACROSS THE COUNTY.
EXCESSIVE RUNOFF FROM THE EARLY MORNING STORMS WILL CONTINUE TO
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND AREAS WITH
POOR DRAINAGE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3849 9687 3811 9692 3812 9713 3818 9715
3819 9735 3850 9735
$$
/DARMOFAL
NNNNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:05 AM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 24, 4:05 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT SAT JUL 24 2004 .DISCUSSION... FCST FOCUS: CONTD FLOODING OVER PRIMARILY AREAS ALONG & EAST OF MARION, BUTLER & COWLEY COUNTIES TODAY. TODAY: PRONOUNCED, FILTHY RICH MSTR CONVERGENCE SFC-850MB COUPLED W/ SUBTLE 300 MB DIRECTIONAL DIVERGENCE DICTATES XTNDG FLOOD WATCH FOR AREAS ALONG, & E, OF MARION, BUTLER & COWLEY COUNTIES THRU 4 PM WHERE THE ABOVE AIRMASS CHARACTERISTICS POSITIONED. MSTR-LADEN NE SFC-850MB COMP WL LEAVE THER- MOMETERS SPINNING THEIR WHEELS W/ RECORD COOLEST MAXES LKLY TO BE SET @ KRSL & KSLN. (DUE TO TECHNICAL DIFFICULTIES KRSLS MAY NOT ACTUALLY BE REALIZED BUT NEIGHBORS @ KGBD & KHYS MAY STRONGLY HINT AT SUCH AN OCCUR- ENCE.) TNGT: BEST SHOT FOR SHRA TICKETED FOR SE KS WHERE SFC-850MB WRAP-ARND QUITE PRONOUNCED. THEREFORE INCRD POPS ACRS SE KS CONSIDERABLY (=>60-80%) W/ EMPHASIS ON 7PM-12MIDNGT PERIOD. RECORD LOWS IN JEOPARDY AT BOTH KRSL & KICT (58F & 60F RESPECTIVELY W/ KRSLS AGN DEPENDENT UPON ASOS RETURNING TO SERVICE). MAGNITUDE OF STRATOCUMULUS TO PLAY PIVOTAL ROLE IN WHETHER OR NOT THESE MINS ARE REACHED. SUN: A FEW STRAGGLER -SHRA MAY LINGER OVER FAR SE KS IN MRNG WHERE NO DOUBT CLOSER TO DEPARTING WEAK 850-MB LOW MOVG E OVER SRN MO & NRN AR. CLOUD TRENDS TO BE WATCHED CLOSELY AS MAXESLL NO DOUBT HINGE ON DEGREE OF BREAKAGE IN AFTN AS 850-MB HIGH SETTLING SE INTO NEBRASKA INCRS INFLU- ENCE LATE IN AFTN. FCST SNDGS (SPCLY THOSE BELONGING TO ETA) STRONGLY HINT AT CWA BEING OVERCAST THROUGHOUT THE DAY. MAGNITUDE & DEPTH OF UP- SLOPE ASSOCD W/ DEPARTING 850-MB LOW SEEMS TO WARRANT KEEPING ALL AREAS CLOUDY FOR TIME BEING. SUN NGT-TUE: QUIET WX SLATED ALL AREAS AS WRN U.S. UPR RIDGING INCRS INFLUENCE. TUE NGT-WED: NEXT SHOT FOR TSRA SCHEDULED TO ARRIVE (MORE SO CNTRL KS) AS MID-UPR S/W SURGING E OVER NW KS TO INDUCE SUFFICIENT LIFT ON MSTR MIGRATING N ACRS CWA. GREATEST SFC-850MB CONVERGENCE APRS TO TARGET NEBRASKA & THEREFORE HAVE ASSIGNED HIGHEST POPS (35%) TO NRN CORRIDOR BOTH TUE NGT & WED. ISC: SGF. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 58 78 57 / 80 50 0 0 HUTCHINSON 69 57 79 55 / 60 40 0 0 NEWTON 69 57 78 56 / 70 40 0 0 ELDORADO 70 58 77 57 / 90 60 0 0 WINFIELD-KWLD 71 59 78 57 / 90 60 0 0 RUSSELL 67 54 78 53 / 40 10 0 0 GREAT BEND 68 55 79 54 / 40 20 0 0 SALINA 68 56 77 54 / 60 30 0 0 MCPHERSON 68 56 78 55 / 60 40 0 0 COFFEYVILLE 72 61 75 58 / 100 80 30 0 CHANUTE 71 59 74 57 / 100 80 20 0 IOLA 70 59 74 57 / 100 80 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM EARLY THIS MORNING THRU LATE THIS AFTERNOON FOR ALL OF SOUTHEAST KANSAS. && 4/ES
Hazardous weather outlook, Jul 24, 5:30 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CDT SAT JUL 24 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 530 AM CDT SAT JUL 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS PERSISTING OVER SOUTHEAST KANSAS WILL CAUSE FLOODING TODAY, ESPECIALLY ALONG CREEKS AND STREAMS, POOR DRAINAGE AND LOW-LYING AREAS. A FLOOD WATCH HAS BEEN EXTENDED FOR COUNTIES FROM MARION, BUTLER, AND COWLEY EAST THRU 5 PM. SHOWERS WILL CONTINUE TONIGHT OVER PRIMARILY SOUTHEAST KANSAS AND MAY CAUSE FURTHER FLOODING. THE GREATEST CHANCES FOR FLOODING WOULD OCCUR IN ALLEN, NEOSHO, AND LABETTE COUNTIES. RESIDENTS IN THESE THREE COUNTIES SHOULD LISTEN FOR LATER STATEMENTS REGARDING FLOODING POTENTIAL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT CHANCE FOR THUNDERSTORMS APPEARS SCHEDULED FROM TUESDAY NIGHT THRU WEDNESDAY NIGHT, WITH THE GREATEST PROBABILITY TARGETING CENTRAL KANSAS WHERE A FEW THUNDERSTORMS MAY ACHIEVE SEVERITY. RESIDENTS OF CENTRAL KANSAS ARE ENCOURAGED TO LISTEN FOR SUBSEQUENT OUTLOOKS, ESPECIALLY THOSE ISSUED EARLY MONDAY AND TUESDAY MORNINGS, REGARDING SEVERE THUNDERSTORM POTENTIAL FOR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM ES
In the hours before
Local storm report, Jul 24, 1:47 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1235 AM FLASH FLOOD 3 W TOWANDA 37.80N 97.05W
07/24/2004 BUTLER KS LAW ENFORCEMENT
WATER OVER BUTLER ROAD NEAR PARELLEL.
1235 AM FLASH FLOOD 1 W BENTON 37.79N 97.13W
07/24/2004 BUTLER KS AMATEUR RADIO
WATER OVER BUTLER ROAD JUST SOUTH OF HIGHWAY 254.
&&
KETCHAMLocal storm report, Jul 24, 3:26 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0254 AM FLASH FLOOD 3 N PEABODY 38.21N 97.11W
07/24/2004 MARION KS LAW ENFORCEMENT
NIGHTHAWK ROAD AT 120TH STREET IMPASSIBLE.
&&
KETCHAMLocal storm report, Jul 24, 6:36 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 5 N MARION 38.42N 97.02W
07/24/2004 MARION KS LAW ENFORCEMENT
LAW ENFORCEMENT WAS WORKING AN ACCIDENT DUE TO WATER OVER
THE ROADWAY AT REMINGTON AND 240TH.
&&
BOWMANLocal storm report, Jul 24, 6:40 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 AM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 AM FLASH FLOOD 2 E HILLSBORO 38.35N 97.17W
07/24/2004 MARION KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED WATER OVER THE ROADWAY AT 190TH
AND KANZA. COOP OBSERVER REPORTED 5.06 INCHES OF RAIN IN
24 HOURS AT HILLSBORO.
&&
BOWMANLocal storm report, Jul 24, 7:33 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT SAT JUL 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM FLOOD MCPHERSON 38.37N 97.66W
07/24/2004 MCPHERSON KS LAW ENFORCEMENT
NUMEROUS COUNTY ROADWAYS CONTINUE TO BE FLOODED.
&&
BOWMANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:55 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| Jul 24, 2:56 AM CDT | Flash Flood Warning | ICT | Marion | 6 hr |
| Jul 24, 3:57 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.